Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Getting green-yellow mucus and have cough. Taking cipro. Have sore throat. Effective medication?

Feb 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 3176 Questions
I have massive amounts thick green-yellow snot that is causing sinus pain and now painful coughs when eliminating through hacking. I am traveling overseas for 4 more weeks in 3-world countries. I have Cipro and Penicillin VK that I traveled with from the USA.. The onset of this green-yellow mucus was within 24 hours in the sinus accompanied with a sore throat (the sore throat has since disappeared). I've had the green-yellow for three days with no let up or color change and is now drained to the lungs, thus painful hacking/coughing it up - it's thick. Would you recommend starting either of the antibiotics that I have - if so, Cipro 500mg or Penicillin VK 500mg? Will either work?

My original suspicion as to the origin was either or a combination of swimming is a outdoor community swimming pool in a Philippine Province 3 hours north of Manila, or the towel that I had purchased locally - this towel has unusual shedding of fibers that were certain to have entered my nose, thus possibly introducing a bacterial infection with such a rapid onset.
Posted Wed, 27 Feb 2013 in Infections
Answered by Dr. E Venkata Ramana 2 hours later
Thank you for your query on Healthcare Magic,
It seems you are having upper respiratory tract infection with the involvement of the nose, throat and sinuses.
Yes there are chances of getting infection from swimming in outdoor community swimming pools or an allergic response to the fibers of the towel.
Because of postnasal drip of the green-yellow mucus into the throat, you are getting the painful hacking or coughing.
It is advised not to use antibiotic without prescription.
I recommend you to get consultation with a Physician or an ENT specialist , get examined your throat and get the proper medication advise including the antibiotic if there are signs of bacterial infection.
Till then you can continue mucinex and sudafed.
Hope I have answered your query, if you have any clarification please let me know.
I wish you a fast recovery and happy traveling.
Above answer was peer-reviewed by
Follow-up: Getting green-yellow mucus and have cough. Taking cipro. Have sore throat. Effective medication? 1 hour later
Dr. Ramana:
Thank you for your response to my inquiry.

I understand your advice is for general information purposes and will be taken as such. Your advice to see a doctor or ENT is noted. However, I am not in a position to do so at the moment, but certainly would if things worsen.

Please give me your opinion though, in a hypothetical case, which I will take for general purposes only, as to whether you find Cipro to be more effective if this green-yellow mucus were to be found bacterial, or if Penicillin VK would be more effective in a hypothetical case that came to your office.

My doctors in the USA provided these prescriptions for instances just like this: severe diarrhea, cold, or complications with a temporary dental crown. My coarse of action will most likely be to refrain from taking anything more than the OTC medications and let this issue run its coarse. This is what I typically do. In the event that I find this to be serious enough for antibiotics, I would go to the local hospital for treatment.

Please advise on a hypothetical basis only, for an otherwise healthy patient.

Thank you for your time and response.

Regards, XXXXXXX
Answered by Dr. E Venkata Ramana 36 minutes later
You are welcome.
Thank you for your query,
Both Ciprofloxacin and Penicillin VK are effective to treat the sinuses producing thick green-yellow mucus. And any one of them can be taken in this situation in an advised dosage for the adequate duration like 5 to 7 days.
I appreciate your awareness and attitude towards the use of medication appropriately.
Hope I have answered your query in a way that you can understand and thank you for your appreciation and contacting me on Healthcare Magic.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor